Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Closed timelike geodesics

Author: Gregory J. Galloway
Journal: Trans. Amer. Math. Soc. 285 (1984), 379-388
MSC: Primary 53C50; Secondary 53C22
MathSciNet review: 748844
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: It is shown that every stable free $ t$-homotopy class of closed timelike curves in a compact Lorentzian manifold contains a longest curve which must be a closed timelike geodesic. This result enables one to obtain a Lorentzian analogue of a classical theorem of Synge. A criterion for stability is presented, and a theorem of Tipler is derived as a special case of the result stated above.

References [Enhancements On Off] (What's this?)

  • [1] André Avez, Formule de Gauss-Bonnet-Chern en métrique de signature quelconque., C. R. Acad. Sci. Paris 255 (1962), 2049–2051 (French). MR 0145462
  • [2] -, Essais de géométrie Riemannienne hyperbolique globale, Applications à la relativité générale, Ann. Inst. Fourier (Grenoble) 132, (1963), 105-190.
  • [3] John K. Beem and Paul E. Ehrlich, Global Lorentzian geometry, Monographs and Textbooks in Pure and Applied Math., vol. 67, Marcel Dekker, Inc., New York, 1981. MR 619853
  • [4] E. Cartan, Lecons sur la géométrie des espaces de Riemann, Gauthier-Villars, Paris, 1928.
  • [5] Shiing-shen Chern, Pseudo-Riemannian geometry and the Gauss-Bonnet formula, An. Acad. Brasil. Ci. 35 (1963), 17–26. MR 0155261
  • [6] J. Hadamard, Les surfaces à courbures opposées et leur lignes géodesiques, J. Math. Pures. Appl. 4 (1896), 27-73.
  • [7] William S. Massey, Algebraic topology: an introduction, Springer-Verlag, New York-Heidelberg, 1977. Reprint of the 1967 edition; Graduate Texts in Mathematics, Vol. 56. MR 0448331
  • [8] R. Penrose, Structure of space-time, Battelle Rencontres (C. M. De Witt and J. A. Wheeler, eds.), Benjamin, New York, 1968.
  • [9] -, Techniques of differential topology in relativity, SIAM, Philadelphia, Pa., 1972.
  • [10] M. Spivak, A comprehensive introduction to differential geometry, Publish or Perish, Berkeley, Calif., 1979.
  • [11] J. L. Synge, On the connectivity of spaces of positive curvature, Quart J. Math. Oxford Ser. (2) 7 (1936), 316-320.
  • [12] Frank J. Tipler, Existence of closed timelike geodesics in Lorentz spaces, Proc. Amer. Math. Soc. 76 (1979), no. 1, 145–147. MR 534406, 10.1090/S0002-9939-1979-0534406-6

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 53C50, 53C22

Retrieve articles in all journals with MSC: 53C50, 53C22

Additional Information

Article copyright: © Copyright 1984 American Mathematical Society